Advertisement

Halifax death linked to recent drug overdose warning from public health

Click to play video: 'Street drug warning in Halifax after overdose death' Street drug warning in Halifax after overdose death
WATCH: The harm reduction community in Halifax is mourning the loss of a person who may have died from a fatal overdose. As Alexa MacLean reports, it’s prompted Nova Scotia Health to issue a warning about tainted drugs – Mar 9, 2021

Those who work on the front lines of drug harm reduction in Halifax say a recent tainted drug warning is linked to an overdose death.

Public health issued a warning Monday after two overdoses in the Halifax area were reported that were resistant to naloxone, which is typically used to reverse opioid overdoses.

Gayle Collicutt, a harm reduction advocate and outreach volunteer in the city, says she heard one of those people later died.

Read more: Nova Scotia Health issues warning after two Halifax-area drug overdoses

“I was told about the fatal. A person that knew the person told me. He was very shook up about it,” she told Global News.

The alert said two people overdosed on March 7 as a result of two different illicit drugs. One drug resembled Sweet Tarts candy, and the other were yellow pills with the word XANAX printed on them.

Story continues below advertisement

“They were using both Sweet Tarts and a pressed pill that looked like Xanax. So, it’s hard to know which of the two caused the overdoses,” said Sara Wuite with NSHA Public Health.

Click to play video: 'Nova Scotia announces support for overdose prevention sites' Nova Scotia announces support for overdose prevention sites
Nova Scotia announces support for overdose prevention sites – Feb 5, 2021

Public health has been issuing public warnings about tainted drugs since last November. Wuite says warnings are shared when they hear from law enforcement and from community members.

“Law enforcement seized some drugs, tested them and there was something new in those drugs that they wanted to let the community know about. And, then the other way is more like the one that just went out where we receive information directly from the community,” she said.

Read more: N.S. tech firm secures federal funding for safe drug-dispensing machines

Health officials say it’s unclear what kind of drugs Sweet Tarts are being sold as. Naloxone was used in the two recent cases, but didn’t reverse the overdose.

Story continues below advertisement

“Someone could be like, ‘Yeah, it’s ecstasy’ and just give it to them,” said Collicutt.

Regardless, health officials say naloxone should be used in emergencies.

“Lots of other kinds of overdoses might look like opioid overdoses. So, if you have naloxone always administer it. We wanted to include that information as a reminder to also always call 911,” said Wuite.

Collicutt says increased access to harm reduction measures like naloxone play an important role in overdose prevention, but based on her experience, she feels that unless government supports access to safe drug supply, overdose deaths like this one will continue to happen.

“And it’s not just going to be marginalized people. It’s going to be people of every class that are looking to get high,” she said.

— With files from Alexa MacLean

Sponsored content